Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 260, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 13, 2005, 10:06 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2005, 10:06 PM CDT (03:06 UTC)
- Expired
- Sep 13, 2005, 10:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Chautauqua County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 109 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 9:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2659 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2043 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 140306 SVRICT KSC019-125-140400- /O.NEW.KICT.SV.W.0260.050914T0306Z-050914T0400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1006 PM CDT TUE SEP 13 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS. SOUTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS. * UNTIL 1100 PM CDT. * AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PERU...OR ABOUT 23 MILES WEST OF COFFEYVILLE...MOVING EAST AT 35 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... BOLTON...CANEY...CHERRYVALE...COFFEYVILLE...COFFEYVILLE AIRPORT... DEARING...HAVANA...INDEPENDENCE AIRPORT...INDEPENDENCE...LIBERTY... NIOTAZE...PERU...TYRO THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3716 9609 3700 9613 3700 9552 3730 9552 $$ BOWMAN
2 follow-up statements
000 WWUS53 KICT 140318 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1018 PM CDT TUE SEP 13 2005 KSC019-140328- /O.CAN.KICT.SV.W.0260.000000T0000Z-050914T0400Z/ CHAUTAUQUA KS- 1018 PM CDT TUE SEP 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY HAS BEEN CANCELLED... AT 1015 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3718 9595 3700 9595 3700 9552 3730 9552 $$ KSC125-140400- /O.CON.KICT.SV.W.0260.000000T0000Z-050914T0400Z/ MONTGOMERY KS- 1018 PM CDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN MONTGOMERY COUNTY UNTIL 1100 PM CDT... AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR TYRO...OR 12 MILES WEST OF COFFEYVILLE...AND MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR DEARING BY 1025 PM CDT. 5 MILES NORTH OF COFFEYVILLE BY 1030 PM CDT. NEAR LIBERTY BY 1035 PM CDT. THE TOWNS OF BOLTON...INDEPENDENCE AIRPORT AND COFFEYVILLE AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3718 9595 3700 9595 3700 9552 3730 9552 $$ JAKUB
000 WWUS53 KICT 140330 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1030 PM CDT TUE SEP 13 2005 KSC125-140340- /O.CAN.KICT.SV.W.0260.000000T0000Z-050914T0400Z/ MONTGOMERY KS- 1030 PM CDT TUE SEP 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTGOMERY COUNTY HAS BEEN CANCELLED... AT 1028 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND NO LONGER POSED AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED. LAT...LON 3718 9595 3700 9595 3700 9552 3730 9552 $$ JAKUB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:33 PM CDT, 6 hours 33 minutes earlier.
Area forecast discussion, Sep 13, 3:33 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT TUE SEP 13 2005 .DISCUSSION... MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE WEATHER THIS EVENING. TONIGHT: 19Z SURFACE ANALYSIS DEPICTED A COMPLEX PATTERN WITH WEAK MESOLOW OVER MCPHERSON COUNTY WITH A TRAILING WEAK SURFACE TROF AXIS SOUTHWARD THROUGH EAST WICHITA TO NEAR PONCA CITY. AN OUTFLOW BOUNDARY WAS DRAPED ACROSS SOUTHEAST KS AND THE FLINT HILLS. THE COLD FRONT EXTENDS FROM THE SURFACE LOW THROUGH HUTCHINSON INTO FAR NORTHWEST OKLAHOMA. SOUTHEAST OF THE COLD FRONT AND SURFACE TROF, CAPE VALUES ON THE ORDER OF 3,000 TO 4,000 J/KG - SO EXTREMELY UNSTABLE. DEEP LAYER SHEAR, MOSTLY RESULTING FROM SPEED SHEAR, IS ON THE ORDER OF 35-45 KTS INTO THIS EVENING. LIMITING FACTOR FOR SEVERE CONVECTIVE DEVELOPMENT THUS FAR HAS BEEN WEAK CONVERGENCE. HOWEVER, A 105 KT UPPER SPEED MAX IS NOSING OUT OF THE SOUTHERN ROCKIES INTO SOUTHERN KS WITH A STRONGLY DIFFLUENT PATTERN OVER EASTERN KS INTO THIS EVENING. THIS WILL LIKELY PROVIDE LARGE SCALE ASCENT, IN CONJUNCTION WITH THE SURFACE BOUNDARIES TO PROMOTE SCATTERED STRONG-SEVERE THUNDERSTORMS INTO THIS EVENING. MAIN THREATS EXPECTED ARE LARGE HAIL AND DAMAGING WINDS, ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT FOR ANY STORM TRAVELING ALONG AN OUTFLOW BOUNDARY. BY 12Z WEDNESDAY, COLD FRONT SHOULD EXTEND FROM EXTREME NORTHERN OKLAHOMA ACROSS EXTREME SOUTHEAST KS. THE GFS AND ESPECIALLY NAM, SHOW ISENTROPIC LIFT DEVELOPING OVER WESTERN AND CENTRAL KS LATE TONIGHT, SO ALSO CARRYING LOW POPS WELL NORTH OF FRONT IN CENTRAL KS. WEDNESDAY-THURSDAY: 850 FRONT WILL REMAIN STALLED NEAR THE KS/OK BORDER. CHANCES OF SHOWERS/T-STORMS WILL CONTINUE OVER SOUTHERN KS WEDNESDAY. CLOUDS, PRECIPITATION, AND EASTERLY WINDS WILL KEEP HIGHS DOWN IN LOWER 70S, SO IT SHOULD FEEL MUCH COOLER. NEXT SOUTHERN STREAM SHORTWAVE WILL LIFT OUT ACROSS KS/OK WEDNESDAY NIGHT INTO THURSDAY. NAM AND GFS SHOW COUPLED UPPER JET STRUCTURE ACROSS NORTHERN OKLAHOMA INTO SOUTHERN MISSOURI AND NORTHWEST ARKANSAS. SO WOULD EXPECT HEAVY RAINFALL POTENTIAL JUST SOUTHEAST OF SOUTHEAST KS. THIS COULD CHANGE WITH LATER MODEL RUNS, SO WILL CONTINUE TO WATCH. NEVETHELESS, HIGH CHANCE POPS FOR SOUTHEAST KS LOOK WARRANTED. THURSDAY NIGHT-FRIDAY NIGHT: WARM AIR ADVECTION/ISENTROPIC LIFT PATTERN WILL DEVELOP ACROSS THE KANSAS REGION AHEAD OF AN UPPER TROF DIGGING INTO THE GREAT BASIN. STRONGEST MOISTURE TRANSPORT/ISENTROPIC LIFT SIGNAL IS FOR FRIDAY NIGHT PER 12Z GFS. THEREFORE CURRENT SLIGHT CHANCE POPS LOOK GOOD FOR FRIDAY NIGHT WITH ELEVATED CONVECTION POSSIBLE. SATURDAY-TUESDAY: UPPER TROF OVER THE SOUTHWEST WILL LIFT OUT ACROSS THE NORTHERN AND CENTRAL PLAINS LATE SATURDAY THROUGH SUNDAY EVENING. THE 12Z GFS AND 00Z ECMWF HAVE THE ASSOCIATED COLD FRONT PUSHING SOUTHWARD AND STALLING IN CENTRAL/SOUTH CENTRAL KS SUNDAY NIGHT INTO MONDAY. THIS LOOKS TO BE THE NEXT CHANCE OF THUNDERSTORMS IN OUR AREA. THESE MODELS THEN SHOW ANOTHER UPPER TROF DIGGING INTO THE NORTHERN ROCKIES FROM SOUTHWEST CANADA BY 00Z TUESDAY. THIS MAY ALLOW THE FRONT TO TEMPORARILY LIFT NORTHWARD ON TUESDAY, BEFORE THE FRONT COMES BACK DOWN INTO OUR AREA PERHAPS TUESDAY NIGHT. THAT WILL BE SOMETHING TO WATCH FOR IN LATER MODEL RUNS. THERMAL PATTERN AND SOUTHERLY FLOW FAVORS ABOVE NORMAL TEMPERATURES OVER THE WEEKEND AHEAD OF THE STALLING COLD FRONT, AND WILL THEN MAINTAIN NEAR NORMAL TEMPERATURES MONDAY-TUESDAY. CARUSO && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 73 60 81 / 40 60 40 20 HUTCHINSON 59 72 59 81 / 30 40 30 10 NEWTON 62 72 59 81 / 40 40 30 20 ELDORADO 62 72 60 81 / 40 50 40 20 WINFIELD-KWLD 63 73 61 81 / 70 60 50 30 RUSSELL 54 73 55 81 / 20 20 20 10 GREAT BEND 55 72 57 81 / 30 30 20 10 SALINA 58 73 57 81 / 20 30 20 10 MCPHERSON 58 73 58 81 / 30 30 30 10 COFFEYVILLE 64 76 62 81 / 80 60 70 50 CHANUTE 63 76 60 80 / 70 60 60 30 IOLA 63 75 59 80 / 60 50 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 13, 4:15 PM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 415 PM CDT TUE SEP 13 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 415 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS INTO THIS EVENING. THE MAIN THREATS WILL BE LARGE HAIL TO GOLFBALL SIZE OR LARGER AND DAMAGING WINDS. A TORNADO CANNOT BE RULED OUT IN SOUTHEASTERN KANSAS THROUGH EARLY THIS EVENING. LOCALLY HEAVY RAINFALL POSSIBLE TONIGHT IN EXTREME SOUTHEASTERN KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT OVER MUCH OF THE AREA WITH THE THREAT SHIFTING TO SOUTH CENTRAL AND SOUTHEAST KANSAS FOR THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY BRING SOME LOCALIZED FLOODING, ESPECIALLY FOR THOSE COUNTIES NEAR THE OKLAHOMA BORDER. THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY NIGHT, SUNDAY NIGHT AND MONDAY. AT THIS TIME IT IS TOO EARLY OUT TO SPECULATE ON THE SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM LAWSON/JMC
In the hours before
Local storm report, Sep 13, 9:11 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM FLASH FLOOD 1 W SEDAN 37.13N 96.20W
09/13/2005 CHAUTAUQUA KS LAW ENFORCEMENT
HIGHWAY 99W AND BUSINESS 166 HAVE WATER OVER THE ROADWAY.
&&
RECLocal storm report, Sep 13, 9:29 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM TSTM WND GST N CHAUTAUQUA 37.02N 96.18W
09/13/2005 75 MPH CHAUTAUQUA KS TRAINED SPOTTER
&&
RECSpecial weather statement, Sep 13, 9:39 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 939 PM CDT TUE SEP 13 2005 KSZ098>100-140900- CHAUTAUQUA KS-LABETTE KS-MONTGOMERY KS- THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF SEVERE THUNDERSTORM WATCH 784 AND HAS ISSUED SEVERE THUNDERSTORM WATCH 788 UNTIL 4 AM CDT FOR THE FOLLOWING AREAS IN KANSAS THE NEW WATCH INCLUDES 3 COUNTIES IN SOUTHEAST KANSAS CHAUTAUQUA LABETTE MONTGOMERY THIS INCLUDES THE CITIES OF...COFFEYVILLE...INDEPENDENCE... PARSONS AND SEDAN. KSZ069>072-093>096-140345- ALLEN KS-BUTLER KS-COWLEY KS-ELK KS-GREENWOOD KS- NEOSHO KS-WILSON KS-WOODSON KS- THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 784 FOR THE FOLLOWING AREAS IN KANSAS THIS CANCELS 8 COUNTIES IN SOUTH CENTRAL KANSAS BUTLER COWLEY IN SOUTHEAST KANSAS ALLEN ELK GREENWOOD NEOSHO WILSON WOODSON THIS INCLUDES THE CITIES OF...ARKANSAS CITY...AUGUSTA...CHANUTE... EL DORADO...EUREKA...FREDONIA...HOWARD...IOLA... WINFIELD AND YATES CENTER. CARUSO
Local storm report, Sep 13, 9:44 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
944 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM TSTM WND GST 6 S SEDAN 37.04N 96.18W
09/13/2005 60 MPH CHAUTAUQUA KS TRAINED SPOTTER
&&
RECLocal storm report, Sep 13, 10:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1001 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 8 W SEDAN 37.13N 96.33W
09/13/2005 CHAUTAUQUA KS AMATEUR RADIO
6-8 INCH DIAMETER TREE LIMBS DOWN
&&
RECLocal storm report, Sep 13, 10:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1002 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND GST CHETOPA 37.04N 95.09W
09/13/2005 68 MPH LABETTE KS TRAINED SPOTTER
&&
RECThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 62 min |
| Sep 13, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 65 min |
| Sep 13, 7:53 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery, Wilson | 67 min |
| Sep 13, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 61 min |
| Sep 13, 8:09 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 66 min |
| Sep 13, 8:41 PM CDT | Flash Flood Warning | ICT | Chautauqua | 6 hr |
| Sep 13, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 59 min |
| Sep 13, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 55 min |
| Sep 14, 7:06 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.